Funnel Cloud, Eddy
- When
- July 15, 3:00 PM MST to 3:02 PM MST
- Where
- Eddy County, 7 mi N of Artesia
- Reported by
- Public
- Coordinates
- 32.931, -104.400
A thunderstorm produced a funnel cloud/landspout about seven miles north of Artesia.
High instability was across southeast New Mexico as a result of intense surface heating. There was also a lingering outflow boundary from previous thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
High instability was across southeast New Mexico as a result of intense surface heating. There was also a lingering outflow boundary from previous thunderstorms across the area. These conditions resulted in a thunderstorm that produced a funnel cloud in southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 15, 12:14 PM MST, 2 hours 46 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
214 PM CDT Wed Jul 15 2020
.DISCUSSION...
For those who are growing tired of the heat, today looks to be the
last day of Heat Advisory conditions across Southeast New Mexico
and West Texas. Temperatures are on their way up this afternoon,
though most locations across the plains will top out around 105 to
106 degrees, with highs in the upper 90s across higher terrain,
and hottest temperatures, per normal, along portions of the Pecos
and Rio Grande Valleys where highs up to 109-114 are expected.
These high temperatures are around 3-6 degrees cooler than
yesterday's areawide, though caution will still need to be
exercised for those spending time outdoors this afternoon and
early evening. There were scattered showers and thunderstorms
across portions of the area yesterday, and today looks to be
similar, with perhaps a better chance for storms across Southeast
New Mexico. An outflow boundary lingering from overnight
convection is draped across the Texas South Plains into eastern
New Mexico, and given additional storms expected over northeastern
New Mexico into the Panhandle today, this reinforced boundary is
expected to push south and east, lending to convective upscale
growth into multicell clusters capable of mainly a damaging wind
threat. There's some uncertainty as to how far south these storms
or associated outflow will progress, though there is potential for
some strong to marginally severe storms capable of strong winds
across Eddy and Lea counties late this afternoon and this evening.
While additional storms are possible further south toward Van
Horn as well as across the northwestern Permian Basin, given lack
of a surface forcing mechanism, these storms would not be as
strong, and largely diurnally driven. However, dry lightning and
gusty winds are possible with any storms that develop. The
lightning and wind threat will compound fire weather concerns
through this evening as well, and a Fire Danger Statement remains
in effect today for portions of the area. Please see the Fire
Weather Discussion below for details.
The axis of the broad upper ridge that has dominated our weather
pattern will continue to slowly lift toward the Red River Valley the
next couple of days, though our region will still remain well under
its influence. Fortunately, temperatures will continue to slowly
cool through the end of the week, with highs in the upper 90s to
around 100 degrees expected by Saturday, lasting into next week.
While noticeably cooler than the temperatures we've had over the
last week, these temperatures will still be above normal, even for
mid to late July. Unfortunately, much of the region will remain
dry through the extended, with only periodic storm chances across
the higher terrain and immediately adjacent plains, and perhaps
into the Big Bend Area by early next week.
&&
.FIRE WEATHER...
Another unseasonably hot and dry day today as temperatures will
remain above normal. RH's below 15% expected across much of the
area today. This combined with 20ft winds exceeding 20 mph and
RFTI's between 2 to 4 will result in near-critical fire weather
conditions across SE New Mexico, the Central Permian Basin, and
the Trans-Pecos area. A fire danger statement has been issued for
these areas. Additionally, there is a concern for dry lightning
and gusty and erratic winds this afternoon. The greatest chances
will be in the higher terrain, especially the mountains and
adjacent plains of SE New Mexico. Overnight RH recovery will be
fair to good, and will continue this upward trend over the next
few days, decreasing fire weather concerns. Temperatures will also
begin to cool a bit but still remain above average through the
weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 77 102 76 102 / 10 0 0 0
Carlsbad 73 101 72 101 / 20 0 0 0
Dryden 76 98 75 99 / 10 0 0 0
Fort Stockton 74 99 74 99 / 10 0 0 0
Guadalupe Pass 70 92 69 94 / 20 10 0 0
Hobbs 71 99 70 100 / 20 0 0 0
Marfa 63 94 64 95 / 10 0 0 0
Midland Intl Airport 76 101 75 101 / 10 0 0 0
Odessa 76 101 75 101 / 10 0 0 0
Wink 75 103 75 102 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until 8 PM MDT this evening for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
TX...Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for Andrews-
Borden-Central Brewster County-Chinati Mountains-Chisos
Basin-Crane-Davis Mountains-Davis Mountains Foothills-
Dawson-Eastern Culberson County-Ector-Gaines-Glasscock-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains-Howard-Loving-Lower Brewster County-Marfa Plateau-
Martin-Midland-Mitchell-Pecos-Presidio Valley-Reagan-Reeves
County Plains-Scurry-Terrell-Upton-Van Horn and Highway 54
Corridor-Ward-Winkler.
&&
88/84Hazardous Weather Outlook National Weather Service Midland/Odessa TX 208 PM CDT Wed Jul 15 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-161915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 208 PM CDT Wed Jul 15 2020 /108 PM MDT Wed Jul 15 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Hot conditions will continue across the region. A Heat Advisory remains in effect today for all of West Texas and Southeast New Mexico. There is a chance for strong to severe thunderstorms capable of producing gusty winds and frequent lightning this afternoon and evening in our Western regions, especially in the mountains and adjacent plains of Southeast New Mexico. Near critical fire weather conditions today into this evening across Southeast New Mexico...the Central Permian Basin...and the Upper Trans Pecos. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The Holloman AFB radar (KHDX), 161 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
1 funnel cloud. Local standard time, as filed.
A thunderstorm produced a funnel cloud/landspout about seven miles north of Artesia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904774.